Arkansas, 2004

Tornado and Hail in Arkansas, April 22, 2004

April 22, 2004 · NWS TSA · 13 events in 5 counties and zones

9 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 5:51 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 22, 5:51 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
651 PM CDT THU APR 22 2004

TRACKING SEVERAL POTENTIALLY TORNADIC SUPERCELL STORMS AT THIS
TIME. TORNADO WARNINGS IN EFFECT FOR WAGONER...OKMULGEE AND ADAIR
COUNTIES TIL 645...AND CHEROKEE AND MUSKOGEE TIL 730. STORM IN
EXTREME NORTHERN MUSKOGEE CO STILL SHOWS ROTATION AND HAS INCREASED
SLIGHTLY LAST 5-10 MINUTES IN 6-8KFT LEVEL. PERSONS IN MUSKOGEE AREA
SHOULD REMAIN ON HIGH ALERT. OTHER SMALL SUPERCELLS IN CHEROKEE AND
ADAIR COUNTIES SHOWING STRONG ROTATION AS WELL AS STORM IN SOUTHERN
OKMULGEE COUNTY. ADAIR COUNTY SUPERCELL WILL BE TRACKING INTO
WASHINGTON COUNTY ARK SHORTLY.

SPLITTING CELL IN EASTERN CRAIG COUNTY OF INTEREST AS RIGHT MOVING
CELL HAS BECOME DOMINANT AND SHOWS INCREASING ROTATION. THE RIGHT
TURNING WILL INCREASE STORM RELATIVE INFLOW...BUT QUESTIONABLE RIGHT
NOW IF ROTATION CAN SURFACE AS THE STORM IS WELL NORTH OF SYNOPTIC
BOUNDARY AND MAY REMAIN ELEVATED. TORNADO POTENTIAL WITH THIS STORM
THUS REMAINS UNCERTAIN...BUT WILL NEED TO BE MONITORED CLOSELY AS IT
MOVES EAST INTO OTTAWA COUNTY IN NEXT 20-30 MINUTES AND HAVE GONE
AHEAD AND ISSUED TORNADO WARNING TO BE ON THE SAFE SIDE.

BIGGER PICTURE...IT APPEARS THAT TORNADO THREAT WILL DIMINISH
THROUGH THE EVENING INTO OVERNIGHT HOURS AS 23Z RUC SHOWING LOW
LEVEL WINDS WEAKENING WITH TIME...UNLIKE LAST NIGHT.

FORECAST ID= 14

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 400 PM CDT THURSDAY UNTIL 400 AM CDT
FRIDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH FROM 400 PM CDT THURSDAY UNTIL 400 AM CDT
FRIDAY FOR ZONES OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 22, 12:00 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU APR 22 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU APR 22 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS
  MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...

NUMEROUS SURFACE BOUNDARIES RESIDE ACROSS THE OUTLOOK AREA THIS
AFTERNOON...AND WITH AN UNSTABLE AIRMASS IN PLACE AND FAVORABLE WIND
FIELDS ALOFT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED LATE THIS
AFTERNOON THROUGH TONIGHT.

INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON ALONG
A REMNANT OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO EXTEND FROM
NEAR TULSA SOUTHEASTWARD FOLLOWING THE ARKANSAS RIVER VALLEY AND
CONTINUING THROUGH WEST CENTRAL ARKANSAS.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED FURTHER WEST ACROSS CENTRAL AND NORTHERN
OKLAHOMA WITH STORMS TRACKING INTO THE AREA BY EARLY EVENING.  THE
SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT AS LOW LEVEL WINDS
INCREASE AND THE ATMOSPHERE REMAINS UNSTABLE.  THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE
THREAT FOR TORNADOES BEING HIGHEST NEAR THE SURFACE BOUNDARY
LOCATIONS.

OF EQUAL CONCERN IS THE POTENTIAL FOR FLASH FLOODING ACROSS THE
AREA...ESPECIALLY FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS WHERE
LATEST DATA SUGGEST THE HEAVIEST RAINS WILL FALL TONIGHT.  A FLOOD
WATCH IS BEING CONSIDERED...AND PERSONS ACROSS THE ENTIRE OUTLOOK
AREA SHOULD BE ALERT FOR POTENTIAL FLOODING CONDITIONS.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE SEVERE WEATHER THREAT WILL CONTINUE INTO THROUGH FRIDAY INTO
SATURDAY MORNING.  CONDITIONS SHOULD FINALLY BECOME MORE TRANQUIL
WITH A RETURN TO DRY WEATHER BY THE END OF THE WEEKEND CONTINUING
THROUGH MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 22, 3:20 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             GLENPOOL                35.96N 96.01W
04/22/2004  1.00 INCH        TULSA              OK   EMERGENCY MNGR

            QUARTER SIZE HAIL AT HIGHWAY 75 AND 181ST STREET

&&

CAS
Local storm report, Apr 22, 3:27 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
427 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             BROKEN ARROW            36.05N 95.79W
04/22/2004  0.75 INCH        TULSA              OK   BROADCAST MEDIA

            PENNY HAIL AT 101ST AND ELM

&&

CAS
Local storm report, Apr 22, 3:30 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          BROKEN ARROW            36.05N 95.79W
04/22/2004                   WAGONER            OK   BROADCAST MEDIA

            TORNADO ON THE GROUND AT 71ST AND COUNTY LINE ROAD

0355 PM     TORNADO          BROKEN ARROW            36.05N 95.79W
04/22/2004                   WAGONER            OK   AMATEUR RADIO

            TORNADO AT 214TH EAST AVENUE AND 51ST

0409 PM     TORNADO          BROKEN ARROW            36.05N 95.79W
04/22/2004                   WAGONER            OK   PUBLIC

            TORNADO AT OAK GROVE ROAD AND 41ST

&&

CAS
Local storm report, Apr 22, 3:47 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             5 NE INOLA              36.20N 95.45W
04/22/2004  1.00 INCH        ROGERS             OK   AMATEUR RADIO

            QUARTER HAIL AT MAYES/ROGERS COUNTY LINE

&&

CAS
Local storm report, Apr 22, 4:03 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             CHOUTEAU                36.19N 95.34W
04/22/2004  1.75 INCH        MAYES              OK   AMATEUR RADIO

&&

CAS
Local storm report, Apr 22, 4:07 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          2 S CHOUTEAU            36.16N 95.34W
04/22/2004                   MAYES              OK   BROADCAST MEDIA

            BRIEF TORNADO TOUCHDOWN 1/4 MILE SOUTH OF INTERCHANGE OF
            US HIGHWAYS 412 AND 69

&&

CAS

The radar

The Western Arkansas radar (KSRX), 72 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Washington

When
April 22, 5:58 PM CST
Where
Washington County, 2 mi SW of Lincoln
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.933, -94.450

Hail, Washington

When
April 22, 6:02 PM CST
Where
Washington County, Canehill
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.917, -94.400

Hail, Washington

When
April 22, 6:20 PM CST
Where
Washington County, Morrow
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.850, -94.383

Thunderstorm Wind, Washington

When
April 22, 6:20 PM CST
Where
Washington County, 2 mi SE of Morrow
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
35.833, -94.350

Thunderstorm winds estimated at 70 miles an hour rolled over a mobile home and did damage to poultry buildings. This damage was originally thought to be associated with a tornado but a storm survey team determined it was due to the rear flank downdraft of the supercell storm that produced a tornado northeast of Strickler a few minutes later.

Tornado, Washington

When
April 22, 6:22 PM CST to 6:24 PM CST
Where
Washington County, 3 mi NE of Strickler
Rating
F1
Path length
0.5 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
35.867, -94.300

A F1 tornado briefly touched down just northeast of Strickler. Damage was confined to broken tree limbs and blown down trees.

Hail, Washington

When
April 22, 6:45 PM CST
Where
Washington County, Greenland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.000, -94.167

Hail, Madison

When
April 22, 7:30 PM CST
Where
Madison County, St Paul
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -93.767

Hail, Crawford

When
April 22, 8:53 PM CST
Where
Crawford County, Mt Gayler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -94.083

Hail, Franklin

When
April 22, 8:58 PM CST
Where
Franklin County, Cass
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.683, -93.817

Thunderstorm Wind, Franklin

When
April 22, 8:58 PM CST
Where
Franklin County, Cass
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.683, -93.817

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Hail, Madison

When
April 22, 9:03 PM CST
Where
Madison County, 1 mi E of Pettigrew
Measured
1.75 in hail
Reported by
POST OFFICE
Coordinates
35.817, -93.633

Thunderstorm Wind, Franklin

When
April 22, 9:26 PM CST
Where
Franklin County, Barnes
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.650, -93.817

Hail, Sebastian

When
April 22, 10:08 PM CST
Where
Sebastian County, Greenwood
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -94.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyThe tornado archive for Arkansas, 2004Warnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392247, 5392248, 5392249, 5392331, 5392258, 5392250, 5392251, 5392252, 5392253, 5392254, 5392255, 5392256, 5392257.